Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at May 21, 2018, 6:16 PM MDT for El Paso County, Texas; Doña Ana County, Otero County, New Mexico. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2018, 6:16 PM MDT (00:16 UTC)
- Expired
- May 21, 2018, 7:00 PM MDT
- In force
- 44 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Doña Ana County, NM, Otero County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 28 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 6:20 PM MDT | HAIL 1.5 | Northeast El Paso, TX | |
| May 21, 6:29 PM MDT | HAIL 1.5 | Northeast El Paso, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 5:44 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 360 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 2366 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
413
WUUS54 KEPZ 220016
SVREPZ
NMC013-035-TXC141-220100-
/O.NEW.KEPZ.SV.W.0004.180522T0016Z-180522T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
616 PM MDT MON MAY 21 2018
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Southwestern Otero County in south central New Mexico...
Southeastern Dona Ana County in south central New Mexico...
Northwestern El Paso County in southwestern Texas...
* Until 700 PM MDT
* At 615 PM MDT, severe thunderstorms continued over the El Paso
area, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Central El Paso...
Chaparral...
East El Paso...
West El Paso...
Mcgregor Range Base...
Northeast El Paso...
El Paso...
Anthony Gap...
Fort Bliss...
Montana Vista...
Westway...
and Franklin Mountains State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3171 10637 3173 10638 3175 10641 3176 10646
3175 10648 3175 10649 3178 10653 3179 10657
3224 10659 3224 10615 3168 10615 3168 10634
TIME...MOT...LOC 0015Z 240DEG 49KT 3169 10631
HAIL...1.50IN
WIND...60MPH
$$
ROGASH1 follow-up statement
330
WWUS54 KEPZ 220035
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
635 PM MDT MON MAY 21 2018
NMC013-035-TXC141-220100-
/O.CON.KEPZ.SV.W.0004.000000T0000Z-180522T0100Z/
Otero NM-Dona Ana NM-El Paso TX-
635 PM MDT MON MAY 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHWESTERN OTERO...SOUTHEASTERN DONA ANA AND NORTHWESTERN EL
PASO COUNTIES...
At 633 PM MDT, a severe thunderstorm was located over Chaparral, New Mexico
moving northeast at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts have been reported.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Central El Paso...
Chaparral...
East El Paso...
West El Paso...
Mcgregor Range Base...
Northeast El Paso...
El Paso...
Anthony Gap...
Fort Bliss...
Montana Vista...
Westway...
and Franklin Mountains State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3171 10637 3173 10638 3175 10641 3176 10646
3175 10648 3175 10649 3178 10653 3179 10657
3224 10659 3224 10615 3168 10615 3168 10634
TIME...MOT...LOC 0033Z 240DEG 49KT 3182 10605
HAIL...2.00IN
WIND...60MPH
$$
BIRDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:12 PM MDT, 6 hours 4 minutes earlier.
Area forecast discussion, May 21, 12:12 PM MDT, 6 hours 4 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 1212 PM MDT Mon May 21 2018 .SYNOPSIS... Moist unstable air will flow into southern New Mexico and west Texas this afternoon and tonight. As a result there will thunderstorms across much of the region with large hail, damaging winds and heavy rains falling over some locations this afternoon and tonight. More thunderstorms are expected on Tuesday mainly east of the Rio Grande with dry seasonably warm weather elsewhere. Westerly winds will produce mostly dry weather with very warm temperatures Wednesday through early next week. && .DISCUSSION... Low level east to southeast winds are transporting moist unstable air into much of southern New Mexico and west Texas early this afternoon with surface dewpoints above 50 F as far west as Deming as of noon. Thus air mass rather unstable with MUCAPES already from 1000 to 2000 J/kg. Upper low was meanwhile located over southern Nevada and weak short waves are expected to eject ahead of it to the northeast across the southern Rockies with these features acting as possible storm initiation mechanisms. In addition convective inhibition was minimal with surface heating possibly initiating updrafts. Finally upslope flow will likely force storms over high or sloping terrain. Thus deep convection expected across at least eastern half of the CWA with storm outflows also sustaining activity into the evening. Southwest winds around 35 kt will support 0-6 km shear from 30 to 40 kt which in turn will enhance and sustain updrafts. Wet bulb zero heights were also rather low below 9000 feet agl while DCAPE values were above 1300 J/kg for much of the region. These factors indicate risk of severe thunderstorms with large hail and damaging winds. Abundant low level moisture inflow/flux will also support isolated storms producing very heavy rains with a flash flood threat. The upper low will drift slowly east the next several days which will cause low level winds to gradually become more southwesterly from west to east. Consequently expect moist unstable air and thus thunderstorms will be confined mostly eastern Otero and Hudspeth Counties Tuesday through Thursday followed by warm dry weather all locations Friday through next Monday. && .AVIATION...Valid 22/00Z-22/00Z... VFR conditions expected through forecast period. Expect P6SM SCT-BKN 060 100-130 250 SE WINDS 12G22KTS PSBL E OF RIO GRANDE 21Z-06Z LCL BKN-OVC010 1SM +TSRAGR WINDS VRB35G50KT. AFT 06Z SCT 060 130 250 WINDS 12012KT. AREAS BKN030 6SM -TSRA OVER ERN OTERO/HUDSPETH COUNTIES TIL 18Z. && .FIRE WEATHER... Following a change of air mass last night and a switch to SE winds, Gulf of Mexico moisture continues to stream into our area. An upper level low pressure system continues to develop over southern California. This will provide a moist unstable environment to set of thunderstorms this afternoon and evening, developing near the Rio Grande in New Mexico and increasing in coverage as they spread eastward. Some storms may produce damaging winds and large hail. Drier conditions are expected for much of rest of the week with temperatures climbing back into the 90s by Wednesday, and maybe approaching the 100 degree mark in the lowlands heading into the weekend. && .PRELIMINARY POINT TEMPS/POPS... El Paso 63 90 64 93 / 40 0 0 0 Sierra Blanca 60 86 62 89 / 80 20 20 20 Las Cruces 57 88 57 89 / 20 0 0 0 Alamogordo 58 85 59 88 / 70 10 0 0 Cloudcroft 44 66 45 67 / 80 20 10 20 Truth or Consequences 58 87 57 89 / 20 0 0 0 Silver City 51 81 52 82 / 0 0 0 0 Deming 53 88 52 89 / 10 0 0 0 Lordsburg 53 87 53 87 / 0 0 0 0 West El Paso Metro 64 89 64 92 / 40 0 0 0 Dell City 58 87 59 91 / 80 20 20 20 Fort Hancock 63 91 65 94 / 80 20 10 10 Loma Linda 59 85 61 88 / 70 10 10 0 Fabens 60 92 60 93 / 50 0 10 0 Santa Teresa 57 89 58 90 / 30 0 0 0 White Sands HQ 63 87 63 89 / 40 0 0 0 Jornada Range 55 88 54 90 / 30 0 0 0 Hatch 55 90 54 91 / 20 0 0 0 Columbus 59 90 57 91 / 0 0 0 0 Orogrande 61 87 61 89 / 60 10 10 0 Mayhill 47 74 49 76 / 80 20 10 20 Mescalero 48 74 48 76 / 80 20 10 20 Timberon 45 72 46 74 / 80 20 10 20 Winston 47 80 48 83 / 20 0 0 0 Hillsboro 52 84 53 86 / 20 0 0 0 Spaceport 56 87 55 89 / 30 0 0 0 Lake Roberts 43 79 43 80 / 0 0 0 0 Hurley 49 82 47 83 / 0 0 0 0 Cliff 43 85 43 85 / 0 0 0 0 Mule Creek 50 84 50 84 / 0 0 0 0 Faywood 51 82 50 84 / 10 0 0 0 Animas 52 88 52 89 / 0 0 0 0 Hachita 52 88 52 90 / 0 0 0 0 Antelope Wells 54 88 52 89 / 0 0 0 0 Cloverdale 52 82 52 84 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash/20 Novlan
In the hours before
Special weather statement, May 21, 4:44 PM MDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service El Paso TX 444 PM MDT MON MAY 21 2018 NMZ409>412-TXZ418-212330- Central Tularosa Basin NM-Northern Dona Ana County NM- Sierra County Lakes NM-Southern Dona Ana County/Mesilla Valley NM- Western El Paso County TX- 444 PM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SIERRA...DONA ANA AND WESTERN EL PASO COUNTIES UNTIL 530 PM MDT... At 439 PM MDT, Doppler radar was tracking strong thunderstorms over portions of southern New Mexico and west Texas. Half inch hail and wind gusts up to 50 mph will be possible with a few of the storms. Locations impacted include... Las Cruces, Hatch, Leasburg, Mesilla, Rincon, Radium Springs, Dona Ana, Upham, Cutter, Corralitos, Jornada Range, Santa Teresa, West El Paso. LAT...LON 3180 10663 3180 10719 3345 10720 3345 10658 TIME...MOT...LOC 2239Z 240DEG 49KT 3225 10698 ROGASH
Special weather statement, May 21, 5:02 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
502 PM MDT MON MAY 21 2018
NMZ409>413-TXZ418>420-423-212345-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-Sierra County Lakes NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
502 PM MDT MON MAY 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SIERRA...DONA ANA AND EL
PASO COUNTIES UNTIL 545 PM MDT...
At 459 PM MDT, Doppler radar was tracking strong thunderstorms
across portions of southern New Mexico and west Texas moving north
at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
a few of these storms.
Locations impacted include...
Las Cruces, Horizon City, Sunland Park, Chaparral, East El Paso, West
El Paso, Mission Valley, Central El Paso, Northeast El Paso, Fabens,
Leasburg, Anthony, El Paso, Socorro, San Miguel, Mesilla, Vinton,
Clint, Agua Dulce and Tornillo.
LAT...LON 3337 10656 3197 10639 3188 10604 3139 10603
3140 10608 3148 10622 3169 10635 3175 10642
3176 10646 3175 10649 3178 10653 3179 10707
3337 10708
TIME...MOT...LOC 2259Z 239DEG 49KT 3307 10686
ROGASHSpecial weather statement, May 21, 6:03 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
603 PM MDT MON MAY 21 2018
NMZ408>413-417-TXZ418>420-220045-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Eastern Black Range Foothills NM-Northern Dona Ana County NM-
Otero Mesa NM-Sierra County Lakes NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
603 PM MDT MON MAY 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...EASTERN SIERRA...
DONA ANA...NORTHWESTERN HUDSPETH AND NORTHWESTERN EL PASO COUNTIES
UNTIL 645 PM MDT...
At 602 PM MDT, Doppler radar was tracking an area of strong
thunderstorms across eastern Sierra and most of Dona Ana county.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Las Cruces, Truth Or Consequences, Hatch, Chaparral, West El Paso,
Mcgregor Range Base, Northeast El Paso, Orogrande, Leasburg, Anthony,
White Sands National Monument, El Paso, San Miguel, Mesilla, Vinton,
Elephant Butte, Radium Springs, San Miguel In Dona Ana County, Dona
Ana and Talavera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
south central New Mexico...and southwestern Texas.
LAT...LON 3339 10637 3339 10628 3198 10596 3178 10693
3178 10723 3348 10730 3348 10638
TIME...MOT...LOC 0002Z 234DEG 2KT 3283 10671
BIRDLocal storm report, May 21, 6:12 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
612 PM MDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL NORTHEAST EL PASO 31.90N 106.42W
05/21/2018 E1.00 INCH EL PASO TX TRAINED SPOTTER
&&
EVENT NUMBER EPZ1800008
BRICELocal storm report, May 21, 6:15 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
615 PM MDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 2 S NORTHEAST EL PASO 31.87N 106.42W
05/21/2018 E2.00 INCH EL PASO TX TRAINED SPOTTER
0613 PM TSTM WND GST 2 S NORTHEAST EL PASO 31.87N 106.42W
05/21/2018 E62 MPH EL PASO TX TRAINED SPOTTER
&&
EVENT NUMBER EPZ1800009
EVENT NUMBER EPZ1800010
BRICELocal storm report, May 21, 6:16 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
616 PM MDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL EAST EL PASO 31.78N 106.30W
05/21/2018 E1.00 INCH EL PASO TX PUBLIC
&&
EVENT NUMBER EPZ1800011
BRICEThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:28 PM MDT | Areal Flood Advisory | EPZ | El Paso | 2 hr |
| May 21, 6:02 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero, Sierra | 43 min |
| May 21, 6:03 PM MDT | Special Weather Statement | EPZ | Doña Ana, Sierra | 42 min |
| May 21, 6:50 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 40 min |
| May 21, 7:32 PM MDT | Special Weather Statement | EPZ | Otero | 43 min |
| May 22, 1:14 PM MDT | Special Weather Statement | EPZ | 46 min | |
| May 22, 1:29 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| May 22, 5:39 PM MDT | Special Weather Statement | EPZ | Otero | 21 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.